Painkiller warning: Nosebleeds could signal ‘life-threatening’ side effect – ‘Call GP now’
Dr Zoe Williams reveals painkiller overuse can cause headaches
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Naproxen is a prescription only painkiller, usually used to help with period pain, back pain and conditions such as arthritis. As a non-steroidal anti-inflammatory drug (NSAID), it reduces swelling and pain in joints and muscles. It can be taken as a tablet or in liquid form.
There are some common side effects of naproxen, experienced by more than one in 100 people.
- Ringing in the ears
- Changes in vision
- Feeling sleepy or tired
- Feeling dizzy
But in rarer cases, patients could experience nosebleeds, which is a sign something is “seriously” wrong.
Nosebleeds, along with a frequent sore throat and infections can be signs of problems with your blood cells, known as agranulocytosis.
The NHS advises to call 111 “immediately” if you notice these symptoms while taking naproxen.
This is because agranulocytosis is a life-threatening condition that means your body isn’t making enough white blood cells to fight germs.
According to the Cleveland Clinic, other signs of agranulocytosis are:
- Fever and chills
- Faster heart rate and breathing
- Sudden low blood pressure, which can make you feel lightheaded or weak.
- Muscle weakness and fatigue
- Bleeding, inflamed gums
- Ulcers in the mouth and throat that make it difficult to swallow.
There are several other serious side effects of naproxen which require immediate attention.
Severe indigestion, heartburn, pains in your stomach, feeling or being sick or diarrhoea – these can be signs of an ulcer or swelling in your stomach or gut.
Vomiting blood or dark particles that look like coffee grounds, blood in your poo, or black poo that looks like tar – these could be signs of bleeding and perforation of your stomach or gut.
Feeling faint, tired or short of breath – these can be signs of anaemia.
Blood in your pee, passing less pee, feeling or being sick – These can be signs of kidney damage or infection.
A yellow colour to the whites of your eyes or your skin turns yellow, although this may be less obvious on brown or black skin – these can be signs of jaundice or inflammation of the liver.
Irregular, slow heartbeats – this can be a sign of high levels of potassium in the blood.
A high temperature, stomach pain and being sick – these can be signs of inflammation of the pancreas.
Naproxen can also cause an ulcer in your stomach or gut if taken over a long period of time.
To prevent this your doctor may prescribe another medicine to take alongside naproxen.
The NHS adds: “The most common symptom of a stomach ulcer is a burning or gnawing pain in the centre of the stomach.
“But stomach ulcers are not always painful and some people may have other symptoms, such as indigestion, heartburn and feeling sick.”
Source: Read Full Article